Recurrent chest pain with normal coronary arteries

Share this content:

Did this woman’s additional bouts of pain warrant emergent repeat of previously negative angiography?

Ms. P, a 54-year-old African American with a known history of hypertension, diabetes mellitus, and cardiomyopathy of unknown etiology (ejection fraction ≤30%), presented to the emergency department (ED) with recurrent episodes of chest pain for the past day. According to the patient, the pain occurred at rest and felt like a heavy sensation on her precordium. On a pain-intensity scale, she gave the episode that brought her to the ED an 8 out of 10. The pain had lasted four hours and was relieved by three sublingual nitroglycerin tablets administered in the ED. Ms. P was also diaphoretic. There was no history of nausea, vomiting, palpitations, cough, or fever. The pain was unrelated to food intake.

The patient’s usual medications were daily lisinopril 20 mg, atorvastatin (Lipitor) 20 mg, isosorbide mononitrate 60 mg, spironolactone 25 mg, and furosemide 40 mg, as well as glipizide (Glucotrol XL) 10 mg twice a day and hydralazine 10 mg four times a day. There was no family history of CAD. Ms. P drank alcohol occasionally but had never smoked or used recreational drugs.

AN EARLIER VISIT

Ten days prior to this presentation, Ms. P had been hospitalized for similar precordial pain lasting 24 hours. Cardiac catheterization at that time showed a nondominant right coronary artery (RCA) and no occlusive disease. The treating physicians did not intervene at that time. Instead, she was discharged home on carvedilol (Coreg), clopidogrel (Plavix), and aspirin in addition to her usual regimen.

DIAGNOSTIC WORKUP

At the current ED visit, we observed an overweight female in slight distress and apprehensive because of her pain. Examination revealed 4- to 6-cm jugular venous distension, S4 gallop, a few basilar crackles, and slight pedal edema. An ECG showed 1-mm ST elevations in leads II and aVF and a 1.5-mm ST elevation in lead III with T-wave inversions in the lateral leads. Cardiac enzymes were elevated as well. What was causing Ms. P’s ECG changes, elevated enzymes, and heart failure? The differential diagnosis included acute coronary syndrome (ACS), Dressler’s syndrome, and coronary vasospasm. The primary questions to consider were: (1) Did our patient need repeat emergent cardiac catheterization? (2) Was this an acute MI due to sudden thrombotic occlusion that was not visualized at all 10 days before?

CONSERVATIVE APPROACH

We decided to treat our patient conservatively for ACS by administering heparin, aspirin, beta blockers, nitroglycerin, and glycoprotein IIb/IIIa inhibitors. At first, Ms. P showed transient improvement, but within 48 hours, her pain recurred and T-wave inversions worsened. A return to the cath lab revealed diffuse narrowing of all coronary arteries (Figure 1) and severe left ventricular (LV) dysfunction. Intracoronary instillation of nitroglycerin relieved the vasospasm and the LV dysfunction (Figure 2). Her carvedilol was then discontinued, and amlodipine (Norvasc) 10 mg daily was added to her medical regimen. Ms. P experienced significant improvement in her pain and LV function. She was discharged home with a smile.

DISCUSSION

Although Dressler’s syndrome, also known as post-MI syndrome, was part of our initial differential diagnosis, further consideration ruled out this possibility. Dressler’s syndrome occurs 1-12 weeks after MI in fewer than 5% of patients. It is an autoimmune process that presents as pericarditis with associated fever, leukocytosis, and, at times, pericardial or pleural effusion. Treatment typically consists of nonsteroidal anti-inflammatory drugs or corticosteroids.1

Our patient had none of the characteristic findings of pericarditis. Sudden thrombotic occlusion, causing widespread ST elevations, was a possibility but of very low likelihood given the patient’s normal angiogram 10 days before her latest visit to the ED. Although its role in causing significant LV dysfunction and ST elevations is poorly recognized, coronary vasospasm was an early consideration and turned out to be crucial in this case.

With the advent of coronary angiography has come the recognition that 1%-12% of patients have MI with normal coronary arteries. The etiology of this syndrome is not fully known, although platelet dysfunction, vasospasm, and recently an inflammatory response to chlamydial or other bacterial or viral infections have been implicated.2

A NEW-AGE DIAGNOSIS

There is growing consensus that myocardial ischemia resulting from microcirculation and abnormal vascular reactivity can occur in patients with normal coronary arteries on angiography. This has been termed “syndrome X,”1 a clinical offshoot of vasospastic angina in which chest pain occurs without the usual precipitating factors and is associated with ST-segment elevation rather than depression. It often affects women younger than 50, tends to involve the RCA, and is apt to be associated with arrhythmias or conduction defects.

Such patients should undergo angiography to rule out any fixed stenotic lesions. In the absence of these lesions, patients warrant aggressive therapy with nitrates and calcium channel blockers. These should be started promptly, as such findings may represent an unstable phase of the disease. Furthermore, beta blockers that result in unopposed alpha-mediated vasoconstriction may actually worsen the symptoms and spasm, and thus should be avoided.

Dr. Malhotra is a resident in internal medicine at the University of Connecticut School of Medicine inFarmington.

References

1. Massie BM, Amidon TM. Heart. In: Tierney LM, McPhee SJ, Papadakis MA, eds. Current Medical Diagnosis and Treatment. 41st ed., New York, N.Y.: McGraw-Hill; 2002:363-457.

2. Ammann P, Marschall S, Kraus M, et al. Characteristics and prognosis of myocardial infarction in patients with normal coronary arteries. Chest. 2000;117:333-338.

You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters